Alert archive / Puerto Rico / Flash Flood Warnings in 2020

Flash Flood Warning 36, NWS JSJ

September 15, 2020

NWS JSJ issued this flash flood warning at Sep 15, 2020, 2:42 PM CDT. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 15, 2020, 2:42 PM CDT (19:42 UTC)
Expired
Sep 15, 2020, 5:45 PM CDT
In force
3 hr
Issued by
NWS JSJ
Area
Storm-based polygon
Damage threat
Considerable
Flood severity
None

The radar

The San Juan radar (TJUA), 68 km from the middle of the area, began a volume at 19:45 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The text

As transmitted.

931 
WGCA52 TJSJ 151942
FFWSJU
PRC141-152245-
/O.NEW.TJSJ.FF.W.0036.200915T1942Z-200915T2245Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service San Juan PR
342 PM AST Tue Sep 15 2020

The National Weather Service in San Juan has issued a

* Flash Flood Warning for...
  Utuado in Puerto Rico...

* Until 645 PM AST.

* At 342 PM AST, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Between 1 and 3 inches of 
  radar-estimated rain have fallen. Flash flooding is already 
  occurring. Emergency managers reported flooding affecting 
  Urbanizacion Cabras and Nuevo Lago, as well as Hospital 
  Metropolitano de la Montana due to overflowing from quebrada 
  Dominich. In addition, a few roads are effected with residents 
  trapped due to landslides across portions of PR-10, PR-1160, and 
  PR-123.

  HAZARD...Life threatening flash flooding. Thunderstorms
           producing flash flooding.

  SOURCE...Doppler radar.

  IMPACT...Life threatening flash flooding of creeks and streams,
           urban areas, highways, streets and underpasses.

* Some locations that will experience flash flooding include...
  Utuado and Cayuco.

Additional rainfall amounts of 1 to 2 inches are possible in the 
warned area.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Move to higher ground now. Act quickly to protect your life.

&&

LAT...LON 1832 6671 1833 6661 1832 6658 1830 6657
      1828 6660 1824 6661 1825 6662 1816 6665
      1815 6668 1817 6666 1822 6669 1823 6676
      1825 6678 1823 6680 1823 6682 1828 6683
      1829 6683 1832 6683 1832 6677 1835 6673

FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE

$$

ICP
2 follow-up statements
076 
WGCA72 TJSJ 152248
FFSSJU

Flash Flood Statement
National Weather Service San Juan PR
648 PM AST Tue Sep 15 2020

PRC141-152257-
/O.EXP.TJSJ.FF.W.0036.000000T0000Z-200915T2245Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Utuado PR-
648 PM AST Tue Sep 15 2020

...THE FLASH FLOOD WARNING FOR UTUADO MUNICIPALITY HAS EXPIRED...

The heavy rain has ended. Flood waters continue to recede. Flooding 
is no longer expected to pose a threat. Please continue to heed to 
any remaining road closures and ponded water on roadways. Also allow 
time for rivers and streams to return to normal levels. 

LAT...LON 1832 6671 1833 6661 1832 6658 1830 6657
      1828 6660 1824 6661 1825 6662 1816 6665
      1815 6668 1817 6666 1822 6669 1823 6676
      1825 6678 1823 6680 1823 6682 1828 6683
      1829 6683 1832 6683 1832 6677 1835 6673

$$

RAM
754 
WGCA72 TJSJ 152253
FFSSJU

Flash Flood Statement
National Weather Service San Juan PR
653 PM AST Tue Sep 15 2020

PRC141-152303-
/O.EXP.TJSJ.FF.W.0036.000000T0000Z-200915T2245Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Utuado PR-
653 PM AST Tue Sep 15 2020

...FLASH FLOOD WARNING HAS EXPIRED FOR UTUADO...

The heavy rain has ended. Flood waters continue to recede. Flooding 
is no longer expected to pose a threat. Please continue to heed to 
any remaining road closures and ponded water on roadways.  Also 
allow time for rivers and streams to return to normal levels.

LAT...LON 1832 6671 1833 6661 1832 6658 1830 6657
      1828 6660 1824 6661 1825 6662 1816 6665
      1815 6668 1817 6666 1822 6669 1823 6676
      1825 6678 1823 6680 1823 6682 1828 6683
      1829 6683 1832 6683 1832 6677 1835 6673

$$

RAM

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS JSJ wrote its last area forecast discussion before this flash flood warning went out at Sep 15, 10:33 AM CDT, 4 hours 9 minutes earlier.

Area forecast discussion, Sep 15, 10:33 AM CDT, 4 hours 9 minutes before
Area Forecast Discussion
National Weather Service San Juan PR
1133 AM AST Tue Sep 15 2020

.UPDATE...
Tranquil weather conditions prevailed this morning. Temperatures
already reached upper 80s or low 90s across some areas along the
coastal and urban areas. Heat indices will reach the low and mid
100's degree Fahrenheit.

The Doppler Radar is detecting showers across the southern slopes
and western interior portions. This activity will intensify and
spread westward across mainland Puerto Rico. Showers will develop
across the western portions and downwind from the U.S. Virgin
Islands too. Thunderstorms will develop across the western
interior and western sections during the afternoon. This activity
could produce urban and small stream flooding due to periods of
moderate to heavy rain. Showers and even isolated thunderstorms
may affect the San Juan metro area associated with El Yunque
streamer.

&&

.AVIATION...
In general, VFR conditions across the local flying area, except
near JBQ where this afternoon SHRA/TSRA could impact this site.
Therefore, TEMPO btwn 15/18-20 is in place for JBQ. Winds will
continue from the ESE at 10 to 15 with higher gusts and sea breeze
variations. Winds will become calm to light and VRB after 15/23z.

&&

.MARINE...
Tranquil marine conditions will prevailed until the arrival of a
swell associated with Teddy by Thursday into the weekend. This
swell could produce hazardous seas. Stay tuned to the evolution
and forecast of this system.

&&

.PREV DISCUSSION... /issued 456 AM AST Tue Sep 15 2020/

SYNOPSIS...

Comparatively stable conditions are expected over the next couple
of days as moisture across the area decreases and stability
increases. There will still be afternoon showers and isolated
thunderstorms, however. Increasing moisture is expected to bring
about a resumption of unsettled conditions near the end of the
week. Choppy marine conditions persist, mostly in the Atlantic
waters, ahead of another swell, which is forecast to arrive by
Thursday morning.

SHORT TERM...Today through Thursday...

An upper level low about 550 miles north of Punta Cana will move to
the north and be absorbed into a migrating trough in the western
Atlantic on Wednesday. An upper level ridge will continue about 300
miles north of the area Wednesday and Thursday.  The GFS still shows
precipitable water values dropping from just under 2 inches this
morning to 1.4 inches this afternoon. Better moisture will return
overnight but will drop on Thursday to less than 1.5 inches again.
Moisture rises to above 2 inches on Thursday. Warm temperatures,
good instability and lingering moisture will make conditions
favorable for showers and thunderstorms across northwest and
interior Puerto Rico today. Urban and small stream flooding in the
northern part of western Puerto Rico is likely this afternoon. As
the upper level low retreats northward, drier air at lower and mid
levels will be able to move in from the east later this afternoon
and Wednesday. A weak band of moisture will break the drying trend
Tuesday night with some additional shower activity for eastern
Puerto Rico, but alternating drier bands will cross through the
forecast area Wednesday and Thursday in the northeasterly flow
around Tropical Storm Teddy. Teddy is expected to pass east of the
San Juan as a hurricane by 850-900 miles early on Thursday morning.

LONG TERM...Friday through Wednesday...

Moisture associated with the dissipating remnants of what was Rene
are expected to affect the area on Friday. Meanwhile, an upper level
trough will be sinking into the area from the north as it interacts
with Tropical Storm Teddy, which is forecast to be a hurricane by
that time. Generally unsettled conditions are likely. Conditions
aloft are forecast to become increasingly unstable through the
weekend, supporting afternoon convection.

Behind the remnant moisture, some drying is anticipated, at least
briefly, ahead of a tropical wave that is part of . The wave is
forecast to arrive by Sunday night into Monday morning. Conditions
aloft remain supportive of convection, and so increasingly unsettled
conditions are anticipated. Moisture is forecast to persist into
midweek, and instability will persist or increase during the time,
as well. It is likely that there will be significant rainfall during
this time, especially for interior and northern Puerto Rico. And
should this scenario verify, some local flooding would increasingly
become a concern.

Uncertainty remains high for the long-term period. Winds will likely
be light, but the direction is less certain; this is quite dependent
on the trajectory and development of Teddy. Further to that point,
what moisture we see from the remnants of Rene, and where that
moisture will be at its peak is dependent on the interaction of the
remnants with Teddy. And further on, the tropical wave for the start
of next week is likely to interact with the tail of Teddy. Minor
changes could significantly affect the (indirect) impacts that we
see here from this tropical cyclone, and changes to the forecast are
likely. Since we are in the peak of the hurricane season, it is very
strongly suggested that all those with interests in the area monitor
products from the National Hurricane Center, as well as future
forecasts from this office.

AVIATION...

Sct SHRA over the local waters cont and a few will
spread ovr ern PR this morning. SHRA with areas of MVFR and mtn
obscurations will begin to dvlp btwn 15/16Z with TSRA beginning as
early as 15/17Z. TJMZ/TJBQ should expect brief periods of MVFR. SHRA
should dissipate aft 15/22Z as drier air moves in. Sfc winds ESE at
8-12 kt with sea breeze influences will begin arnd 15/13Z. Maximum
winds southerly 25-30 kt btwn FL320-350 and btwn FL400-420
diminishing aft 15/15Z.

MARINE...

Seas of 5 feet or less are expected for today and tomorrow. Another
swell is forecast to arrive by Thursday morning, associated with
Tropical Storm Teddy. This easterly swell will likely affect a
majority of the local marine zones as it spreads across the waters
into the weekend, becoming more northeasterly.

For the local beaches, there is a moderate risk of rip currents for
beaches along the northwest to northeast coast of Puerto Rico and
Culebra, with low to moderate risk elsewhere.

&&

.PRELIMINARY POINT TEMPS/POPS...
SJU  91  80  91  80 /  20  40  10  40
STT  89  81  90  79 /  20  20  20  40

&&

.SJU WATCHES/WARNINGS/ADVISORIES...
PR...None.
VI...None.
AM...None.
&&

SHORT TERM...CAM
LONG TERM....CVB
PUBLIC DESK...MB
Hazardous weather outlook, Sep 15, 8:30 AM CDT, 6 hours 12 minutes before
Perspectivas sobre Condiciones Peligrosas del Tiempo
Servicio Nacional de Meteorologia San Juan PR
426 AM AST martes 15 de septiembre de 2020

AMZ710>745-PRZ001>013-160830-
San Juan y Vecindad-Noreste-Sureste-Este Interior-Norte Central-
Interior Central-Ponce y Vecindad-
Noroeste-Oeste Interior-Mayaguez y Vecindad-Suroeste-Culebra-Vieques-
Aguas cercanas y mar afuera del Atlantico y Caribe-
426 AM AST martes 15 de septiembre de 2020

Esta perspectiva sobre las condiciones peligrosas del tiempo es para
Puerto Rico y las aguas costeras del Atlantico.

.Dia Uno...Hoy y esta noche

.Tronadas... Existe probabilidad de tronadas con fuertes lluvias
y vientos en rafaga durante la tarde a traves de sectores del oeste
e interior de Puerto Rico y tambien en la direccion a favor del
viento opuesto a El Yunque.

.Inundaciones...Fuertes lluvias podrian resultar en inundaciones
urbanas y de pequenos riachuelos en el oeste de Puerto Rico y en la
direccion a favor del viento opuesto a El Yunque.

.Corrientes Marinas... Existe un riesgo moderado de corrientes
marinas para las playas del norte que estan expuestas, incluyendo
Culebra y el extremo este de Vieques.

.Calor...Vientos del sureste y humedad alta resultaran en indices de
calor de hasta 105 grados en las areas bajas del norte de Puerto
Rico.

.Dias dos hasta el siete...martes a domingo

Se espera oleaje peligroso en las aguas mar afuera del Atlantico
norte y el Pasaje de Mona el jueves y se extendera sobre el area
pronosticada desde el este y noreste hasta domingo en la noche. El
riesgo de corrientes marinas sera alto el viernes para la mayoria de
las playas del norte y continuara hasta el lunes. Se esperan indices
de calor de hasta 105 grados an algunas areas bajas el miercoles y
lunes.

.Comunicado sobre informacion reportada por observadores...

No se anticipa activacion de observadores. Favor de reportar
cualquier informacion sobre inundaciones y corrientes marinas al
Servicio Nacional de Meteorologia en San Juan mientras siguen las
indicaciones de las autoridades locales y estatales.

AMZ715-725-VIZ001-002-160830-
San Tomas, San John e Islas Adyacentes-Santa Cruz-Aguas cercanas del
Atlantico y aguas costeras adyacentes del Caribe-
426 AM martes 15 de septiembre de 2020

Esta perspectiva sobre las condiciones peligrosas del tiempo es para
Islas Virgenes Estadounidenses y las aguas costeras adyacentes.

.Dia Uno...Hoy y esta noche

.Corrientes Marinas... Existe un riesgo moderado de corrientes
marinas para las playas del noroeste de Saint Thomas y el extremo
este de Santa Cruz.

.Calor...Temperaturas un poco por encima de lo normal y alta humedad
resultaran en indices de calor de hasta 102 grados en algunas areas
bajas en las Islas Virgenes Estadounidenses.

.Dias dos hasta el siete...miercoles hasta el lunes

Se espera oleaje peligroso en las aguas mar afuera del Atlantico
norte y el Pasaje de Mona el jueves y se extendera sobre el area
pronosticada desde el este y noreste hasta el domingo en la noche.
El riesgo de corrientes marinas sera alto el viernes para algunas
playas de las Islas Virgenes Estadounidenses y continuara hasta el
domingo para Saint Thomas y Saint John y hasta el lunes para el
extremo este de Santa Cruz. Se esperan indices de calor de hasta 105
grados an algunas areas bajas el miercoles.

.Comunicado sobre informacion reportada por observadores...

No se anticipa activacion de observadores. Favor de reportar
cualquier informacion sobre corrientes marinas al Servicio Nacional
de Meteorologia en San Juan mientras siguen las indicaciones de las
autoridades locales y estatales.

In the hours before

Special weather statement, Sep 15, 1:01 PM CDT, 1 hour 41 minutes before
Special Weather Statement
National Weather Service San Juan PR
201 PM AST Tue Sep 15 2020

PRZ006-007-009-151930-
Central Interior-Western Interior-Ponce and Vicinity-
201 PM AST Tue Sep 15 2020

...A STRONG THUNDERSTORM WILL AFFECT THE WESTERN INTERIOR
MUNICIPALITIES...

At 159 PM AST, a strong thunderstorm was located near Utuado. This
storm is slowly moving westward. Winds in excess of 30 mph are
possible with this storm.

Locations impacted include...
Utuado, Lares, San Sebastian, and Maricao.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 1832 6682 1835 6673 1832 6672 1833 6662
      1830 6657 1825 6662 1813 6662 1811 6673
      1813 6692 1802 6689 1804 6698 1814 6697
      1817 6705 1820 6702 1825 6708 1827 6704
      1835 6705 1839 6702 1838 6694 1839 6692
TIME...MOT...LOC 1759Z 180DEG 0KT 1828 6677

CAM
Special weather statement, Sep 15, 1:15 PM CDT, 1 hour 27 minutes before
Comunicado Especial de las Condiciones del Tiempo
Servicio Nacional de Meteorologia San Juan PR
201 PM AST martes 15 de septiembre de 2020

...UNA AREA DE TRONADAS FUERTES AFECTARA LOS MUNICIPIOS DEL OESTE
INTERIOR...

A las 159 PM AST, fuertes tronadas estan localizadas cerca de Utuado.
Esta tronada se esta moviendo lentamente hacia el oeste. Vientos en
exceso de 30 mph son posibles con esta tronada.

Areas impactadas incluyen...
Utuado, Lares, San Sebastian y Maricao.

Lluvias torrenciales tambien estan ocurriendo con esta tormenta, y
pudieran causar inundaciones localizadas. No maneje su vehiculo a
traves de las carreteras inundadas.

Rayos frecuentes de nube a suelo estan ocurriendo con esta tormenta.
Los rayos pueden alcanzar hasta 10 millas de distancia de la
tronada. Busque refugio dentro de un edificio o vehiculo.

CAM/ICP/LIS

The office that day

Everything else NWS JSJ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 15, 12:53 PM CDTAreal Flood AdvisoryJSJ3 hr
Sep 15, 1:01 PM CDTSpecial Weather StatementJSJ89 min
Sep 15, 1:23 PM CDTAreal Flood AdvisoryJSJ4 hr
Sep 15, 2:16 PM CDTAreal Flood AdvisoryJSJ111 min

Nearby

Flash Flood Warnings in Puerto Rico, 2020Every flash flood warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive.